MAUDE Adverse Event Report: INTEGRA LIFESCIENCES(IRELAND) CUSA CLARITY 23KHZ TOUGH TISSUE TIP (5 PACK)

INTEGRA LIFESCIENCES(IRELAND) CUSA CLARITY 23KHZ TOUGH TISSUE TIP (5 PACK)
Catalog Number C7418S
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 11/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
This report is 6 of 6 for the cusa tip (c7418s) and is linked to mfg report numbers: 1121308-2025-00001, 3006697299-2025-00004, 3006697299-2025-00005, 3006697299-2025-00006, 3004608878-2025-00010.A facility reported that during craniotomy cases they have been seeing post-operative infections ¿cutibacterium acnes bacteria¿ all involving the same doctor after using cusa devices and duragen.The integra account manager (iam) asked if they had been looking at their devices since he observed that they were not cleaning the mayfield equipment properly.As a result, the iam provided both the mayfield and cusa cleaning instructions to the facility.The customer is not sure which device may be causing the infections but are also using other manufacturer¿s products and have contacted them as well.During preoperative support for another case, the iam did observe that the opened cusa tray on the sterile field had a previously used tip still attached to the cusa 23k handpiece, and there was a previously used disposable wrench also in the tray.The surgical team had to break down the sterile field and sent all the items back to spd.The facility is primarily concerned with ensuring the cusa is being handled and cleaned properly and consistently, and the iam has arranged to provide retraining to the staff on all involved products used during the cases.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Updated fields: g3, g6, h2, h11.Additional information has been received indicating the following: do you know where on patient¿s body the infection occurred (site of infection)? >> i do not know that formally, but it¿s been stated in conversations between staff and surgeon that it was within the surgical site (head/brain).
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Cusa clarity 23khz tough tissue tip (c7418s) was not returned, and no photos of the reported condition have been provided; therefore, failure analysis is not possible.In addition, the lot number is not available, so device history record (dhr) could not be reviewed.Medical assessment - the customer reported an infection with curtibacterium acne bacterium which is a member of the skin microbiota found predominantly in regions rich in sebaceous glands.It is involved in maintaining healthy skin and has long been considered a commensal bacterium.This medical assessment was performed as part of a similar complaint for duragen suturable from this reporting facility.However, since the information in both complaints is the same, the said medical assessment is applicable and states as follows: ¿based on the complaint information received to date, evidence does not suggest a causal relationship duragen but to other factors primarily, as reported and observed by the integra sales representative, of equipment not being cleaned properly by the facility personnel (i.E., cleaning of mayfield equipment in the scrub sink, wiped with wipes, and not being sent to the sterile processing department; prior to start of procedure, ¿cusa tray opened on the sterile field had a previously used tip still attached to the 23k handpiece, and there was a previously used disposable wrench also in the tray¿).Also, non-integra devices cannot be ruled out as causal.It is noteworthy that the customer reported seeing post-op infection during craniotomy procedures involving the same physician with the same type of infection in all cases.During a conversation between the integra sales representative and the neurosurgeon, the neurosurgeon confirmed two recent infection cases, both with commensal cutibacterium acnes.Cutibacterium acnes is a common pathogen that is found on skin, hair follicles, and sebaceous glands, which can stay in the dermal layer in spite of standard surgical skin preparation.It has been increasingly recognized as a cause of surgical site infections.As a result, based on the available information and medical assessment performed, evidence does not suggest that the duragen suturable product or the product (c7418s) reported in this complaint was causal to the reported event but to other factors primarily, (i.E., equipment not being clean properly as reported and observed by the integra sales representative).Additionally, infection is a known possible complication with any neurosurgical procedure.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.

Brand Name
CUSA CLARITY 23KHZ TOUGH TISSUE TIP (5 PACK)
Common Device Name
CUSA CLARITY
Manufacturer (Section D)
INTEGRA LIFESCIENCES(IRELAND)
ida business&technology park
ida business&technology park
sragh, tullamore, co.offaly
EI 
Manufacturer (Section G)
INTEGRA LIFESCIENCES(IRELAND)
ida business&technology park
sragh, tullamore, co.offaly
EI  
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key21283467
Report Number3006697299-2025-00009
Device Sequence Number7891784
Product Code LFL
UDI-Device Identifier10381780466161
UDI-Public10381780466161
Combination Product (Y/N)N
PMA/510(K) Number
K182809
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberC7418S
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2025
Supplement Date Received by Manufacturer01/24/2025
03/07/2025
Initial Report FDA Received Date01/31/2025
Supplement Report FDA Received Date02/20/2025
03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
C7300 CUSA CLARITY TUBING SET; C7523X CUSA CLARITY NOSECONE; C7601 CUSA CLARITY WRENCH; DURS2291 DURAGEN SUTURABLE; UNKNOWN MAYFIELD SKULL CLAMP
Outcome Attributed to Adverse Event Other;
Patient SexUnknown